California, 2018

Hail and Strong Wind in California, February 22, 2018

February 22, 2018 · NWS MTR · 4 events in 4 counties and zones

A weak short wave trough brought scattered thunderstorms to the region towards the end of February. This system brought gusty winds and small hail to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A weak short wave trough brought scattered thunderstorms to the region towards the end of February. This system brought gusty winds and small hail to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 22, 9:56 AM PST, 30 minutes earlier.

Area forecast discussion, Feb 22, 9:56 AM PST, 30 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
956 AM PST Thu Feb 22 2018

.SYNOPSIS...A weak weather system will impact the area today
bringing widely scattered showers, a slight chance of
thunderstorms in the afternoon, and lowering snow levels. This
system will also bring gusty winds and colder temperatures by
Friday morning. Dry weather and slightly warmer temperatures are
expected for the weekend. Cooler, unsettled weather to return
early next week.

&&

.DISCUSSION...as of 09:00 AM PST Thursday...Unsettled weather
continues today as a 531dm 500mb upper low presently centered
over eastern Washington is set to rapidly descend southward into
the Golden State over the next 24 hours. The San Francisco and
Monterey Bay areas will primarily be on the drier/windier side of
this storm system as it descend into the area.

As a result, look for winds rapidly increase through the next few
to several hours, particularly along the coast and higher
elevations. Widespread northwest sustained winds of 20 to 30 mph
will be possible, with local gusts at favored locations of 40 to
55 mph possible. Precipitation will fall from convective post
frontal showers, so amounts will not be uniform across the area,
with areas under heavier showers seeing the most rain, and some
areas seeing none at all. Generally speaking, accumulations will
be very light and range from a few to several hundredths, with
locally higher amounts of up to 0.25" where the strongest storm
cells develop. An isolated thunderstorm or two are possible over
the area as the coldest air advects in aloft later today. Snow
levels will be down to around 2500 feet as the convective snow
showers move through, meaning a dusting of snow is possible down
to these elevations.

Finally, much colder air will advect in with the core of the upper
low tonight... resulting in another round of near to subfreezing
temperatures for the area tonight/tomorrow morning. These
temperatures will not be quite as cold as Monday night/Tuesday
morning, but widespread upper 20s to upper 30s are forecast. As a
result, preparing any vulnerable plants, pets, and populations
ahead of this cold is recommended.

Looking ahead, temperatures rebound slightly over the coming days
as a weak shortwave ridge develops over the area late tomorrow
through the upcoming weekend. Forecast models show a pair of more
organized but still relatively dry storm systems moving through
the forecast area through the duration of next week. This means
that this cool, unsettled weather is not going anywhere anytime
soon. Precipitation amounts with the storm systems next week are
likely to exceed those of this week, however, these storms
presently do not appear to be fueled by extremely wet moisture
plumes (generally .50-.66" of TPW -- we usually want to see >1.0"
for wetter events). Stay tuned as we track these upcoming storms.

.PREVIOUS DISCUSSION...As of 3:13 AM PST Thursday...KMUX radar is
already showing some weak echoes over the coastal waters off of
the San Mateo coast in advance of an approaching low pressure
system approaching the area from the north. This system is not
expected to have much moisture to work with as it comes from
Canada. Thus, only scattered showers are expected to occur this
afternoon and evening with a few hundredths of an inch to around
0.15 total, and the bulk of that expected over the Santa Lucias.
With the cold air, a slight chance of thunderstorms is possible
this afternoon and evening, mainly over the north and east bay
interior. Snow levels are forecast to drop to under 2000 feet by
this afternoon with only a dusting of snow expected at higher
elevations. Showers are expected to end overnight.

Winds are also expected to ramp up by this afternoon with this
system. Northwest winds are forecast to gust as high as 40 mph
along the coast and in the hills, and locally higher in the winder
locations. Breezy conditions will persist into the early evening
and then winds will subside overnight.

The cold air with this trough will result in chilly overnight low
temperatures. Look for temperatures to drop to freezing, or
slightly below, across inland areas by Friday morning, with
similar readings possible again by Saturday morning. Dry
conditions and cool conditions are forecast over the weekend. Cool
and unsettled weather is expected to continue into next week.
Medium range models bring a better chance of rain to the area
early in the week with another possible system later in the week.

&&

.AVIATION...as of 9:56 AM PST Thursday for 18Z TAFs...VFR
conditions to prevail with occasional MVFR cigs possible. Strong
west to northwest winds will continue to increase into the
afternoon with sustained winds of 15 to 25 kt and gusts over 30
kt. SFO may reach gusts up to 40 kt this afternoon and this
evening. Scattered showers expected this afternoon and into the
early evening. Isolated thunderstorms are possible, but will
mainly be confined to the east.

Vicinity of KSFO...VFR conditions to prevail with occasional SCT
cigs at around 3000 to 4000 ft. West to northwest winds have
already occasionally gusted to 34 kt. Winds will increase this
afternoon with more frequent higher gusts. Sustained winds are
expected around 25 kt this afternoon with gusts of 35 to 40 kt
possible. An Airport Weather Warning has already been issued from
12 PM (20Z) to 7 PM (03Z) this evening. Winds will remain gusty
tonight and into early tomorrow morning. Updates will be made as
necessary. Scattered showers in the vicinity possible starting
this afternoon.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR. Scattered clouds throughout the day
with strong onshore winds this afternoon. Sustained winds around
20 kt at KMRY and nearly 25 kt at KSNS with gusts approaching 30
kt. Winds will start to decrease late tonight into tomorrow
morning.

&&

.MARINE...as of 08:32 AM PST Thursday...Expect increasing
northerly winds across the coastal waters today as an upper-level
disturbance moves through the region. This system will produce
gale-force winds over the outer waters. Strong winds will result
in steep wind waves and hazardous seas.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Mry Bay
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm until 1 PM
             GLW...Pt Arena to Pigeon Pt 10-60 nm from 1 PM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...SF Bay

&&

PUBLIC FORECAST: DRP
AVIATION: AS
MARINE: AS

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, Feb 22, 3:36 AM PST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco CA
336 AM PST Thu Feb 22 2018

CAZ006-505>513-516>518-528>530-231300-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
336 AM PST Thu Feb 22 2018

This hazardous weather outlook is for the San Francisco Bay Area
and Monterey Bay Area.

.DAY ONE...Today and Tonight

Another cold weather system originating in western Alaska is
forecast to drop south into California today. This system may
result in the following weather hazards:

* Widely scattered showers and isolated thunderstorms with small
  hail. Best chance of thunderstorms will be across the North and
  East Bay.

* Widely scattered snow showers may occur in the hills above 1800
  feet on Thursday and Thursday evening. Minor accumulations are
  expected with just a dusting in most areas. Up to an inch of
  snow is possible in the Santa Lucia Mountains in Monterey
  County.

* Blustery conditions and low wind chills with locally strong
  northwest winds. Northwest winds will increase from late
  Wednesday night through Thursday afternoon. Strongest winds are
  expected along the coast and in the hills on Thursday afternoon
  and evening when gusts up to 40 mph are likely. Wind chills will
  be as low as the 20s to mid 30s by Thursday evening.

* Freezing temperatures: This system will bring in a reinforcing
  shot of cold air. Depending on how quickly winds subside on
  Thursday night, inland areas could see overnight lows drop
  slightly below freezing. Lows in the upper 20s are possible for
  inland areas late Thursday night and early Friday. Friday night
  is expected to be about as cold. Temperatures will begin to
  moderate by Saturday night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dry weather is expected over the weekend, along with slight
warming. Another cold weather system is forecast to arrive by
Monday. This system has the potential to produce widespread
precipitation, along with low snow levels.

The radar

The Sacramento radar (KDAX), 113 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 strong wind. Local standard time, as filed.

Strong Wind, East Bay Hills and the Diablo Range

When
February 22, 10:26 AM PST to 10:30 AM PST
Where
East Bay Hills and the Diablo Range forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement

CHP reported a tree had fallen on a vehicle. Wind speed unknown.

Hail, Sonoma

When
February 22, 1:39 PM PST to 1:44 PM PST
Where
Sonoma County, 3 mi N of Bodega
Measured
0.25 in hail
Reported by
Trained Spotter
Coordinates
38.393, -122.970

Mainly smaller than pea-sized hail.

Hail, San Mateo

When
February 22, 2:29 PM PST to 2:34 PM PST
Where
San Mateo County, Burlingame
Measured
0.25 in hail
Reported by
Public
Coordinates
37.580, -122.380

Several reports via social media of small hail around Millbrae/Burlingame. Hail size around or smaller than peas.

Hail, Contra Costa

When
February 22, 2:45 PM PST to 2:50 PM PST
Where
Contra Costa County, Concord
Measured
0.25 in hail
Reported by
Public
Coordinates
37.970, -122.030

Pea sized hail reported on social media.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2018Every state in 2018This day in weather historyWarnings in California, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733091, 733088, 733089, 733090.